Depression medication can cause gastrointestinal bleedings

by Medindia Content Team on  May 19, 2005 at 12:37 PM General Health News   - G J E 4
Depression medication can cause gastrointestinal bleedings
A recent research presented at Digestive Disease Week 2005, antidepressants have shown to cause gastrointestinal bleedings.

Clinical depression, also known as unipolar depression, is often treated with antidepressant drugs like selective serotonin reuptake inhibitors (SSRIs) by physicians.

Previous research have shown that use of nonsteroidal anti-inflammatory drugs (NSAID) can cause increased bleeding and hemorrhage in gastro intestinal tracts. New research shows that use of SSRIs may be of as much risk as NSAIDs in causing gastrointestinal bleedings.

The team of researchers had reviewed the records of 549 patients hospitalized for acute gastrointestinal bleeding and compared the data with 939 patients admitted in hospitals during the same time. The researchers found the patients with gastrointestinal bleedings were been administerd at least one of the medications like SSRIs, NSAIDs, aspirin, Plavix, Coumadin and Lovenox (blood thinning medications used for preventing heart attacks and strokes).

Researchers of Northwestern University who did the research feel that more research is required to find out more about the relationship between selective serotonin reuptake inhibitors and their link with gastrointestinal bleedings before the reasons of such can be further established. However, medical practitioners need to monitor patients more carefully if they happen to be using both SSRIs and NSAIDs.

Reference: Digestive Disease Week, news release, May 2005

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All